Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2003, 6:10 PM CDT for Hancock County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 6:10 PM CDT (23:10 UTC)
- Expired
- May 14, 2003, 7:10 PM CDT
- In force
- 60 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
893
WUUS53 KDVN 142310
SVRDVN
ILC067-150010-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
609 PM CDT WED MAY 14 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 710 PM CDT
* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES NORTHWEST OF
NAUVOO...OR 5 MILES WEST OF FORT MADISON...MOVING SOUTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
NAUVOO BY 620 PM CDT.
NIOTA BY 630 PM CDT.
COLUSA BY 700 PM CDT.
ADRIAN BY 710 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN IOWA AND WESTERN ILLINOIS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR NORTHWESTERN ILLINOIS.
LAT...LON 4033 9112 4047 9137 4057 9140 4063 9128
4063 9116 4055 9094
$$
JDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:25 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 14, 3:25 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 PM CDT WED MAY 14 2003 STACKED SYSTEM SPINNING OVER ERN SD EARLY THIS MORNING IS DROPPING SOUTHEAST. COMBINATION OF COOL POOL ENHANCING STEEP LAPSE RATES AND LOW LEVEL CONVERGENCE GENERATING SCATTERED NEAR SEVERE TO SEVERE TSRA. MAINLY LARGE HAIL REPORTS SO FAR. NEXT LINE JUST WEST OF CWA MAY HAVE SOME WIND CONCERNS WITH LAPS CAPES UP TO 1400 J/KG TO FEED ON. EXPECT SEVERE THREAT TO END MID TO LATE EVENING AS UPPER LOW MOVES INTO SERN IA. MODELS IN GOOD AGREEMENT THROUGH FRIDAY ROTATING UPPER LOW INTO THE NORTHERN GREAT LAKES. INVERTED TROF HANGS UP OVER IA THURSDAY. WITH HIGH LOW LEVEL RH NEAR TROF...THERE WILL BE A THREAT OF SOME -RA AT LEAST THROUGH 18Z. STALLED SURFACE FRONT TO OUR SOUTH AND HIGH PRESSUE RIDGE BUILDING THROUGH THE NORTHERN GREAT LAKES EAST TO NORTHEAST FLOW WILL SETUP OVER CWA THURSDAY AFTERNOON INTO FRIDAY. LOW LEVELS NEVER DRY OUT TO ANY EXTENT. SO WITH SOME CLOUDS AND COOL NE FLOW...STILL AT OR BELOW COOLER MOS NUMBERS. MODELS BRING SOUTHERN STREAM S/W OUT OF THE SW U.S. THURSDAY NIGHT AND FRIDAY. LOW PRESSURE DEVELOPS ALONG STALLED SURFACE BOUNDARY AND MOVES INTO NRN OK BY 00Z SAT. GFS OMEGA SUGGEST THAT PCPN MAY MAKE IT AS FAR N AS SOUTHERN CWA FRIDAY AFTERNOON. HOWVER FORCING THAT FAR N IS WEAK AND PCPN WILL BE FIGHTING NORTHEAST FLOW...SO WILL LEAVE FCST DRY. NO BIG CHANGES IN THE EXTENDED. CWA IN BETWEEN STREAMS EARLY IN THE PERIOD. MODELS IN GOOD AGREEMENT SATURDAY MOVING SRN STREAM SYSTEM ACROSS SOUTHERN MO/NRN AR KEEPING NORTHERN EDGE OF PCPN JUST TO OUR SOUTH. FAIRLY POTENT NRN STREAM TROUGH STILL PROGGED THROUGH REGION BY MID WEEK. THERE ARE SOME MODEL DIFFERENCES WITH THIS SYSTEM. UKMET CLOSES AN H5 LOW OFF OVER SOUTHERN CANADA BY EARLY MONDAY AND MOVES IT SLOWLY ACROSS CENTRAL CANADA THROUGH WEDNESDAY. ECMWF AND GFS ARE IN BETTER AGREEMENT WITH OPEN WAVE DRIVING A COLD FRONT THROUGH TUESDAY AND WILL CONTINUE CURRENT MENTION OF TSRA TUESDAY. WILL GO DRY FOR WEDNESDAY...BUT LOOKS WINDY WITH TIGHT SURFACE PRESSURE GRADIENT OVER REGION AHEAD OF STRONG HIGH PRESSURE OVER THE NORTHERN PLAINS. DVN... IA...NONE. IL...NONE. MO...NONE. DLF
Hazardous weather outlook, May 14, 5:00 AM CDT, 13 hours 10 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT. THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE WITH SCATTERED SHOWERS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn SF
In the hours before
Local storm report, May 14, 4:57 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM KEYSTONE IA .88 INCH HAIL
05/14/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 14, 5:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM URBANA IA .75 INCH HAIL
05/14/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 14, 5:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM INDEPENDENCE IA HEAVY RAIN
05/14/03 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 14, 5:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM TODDVILLE IA .5 INCH HAIL
05/14/03 LINN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 14, 6:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM GORIN MO 60 MPH TSTM GUST
05/14/03 SCOTLAND REPORTED BY STORM
SPOTTER.Local storm report, May 14, 6:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0601 PM INDEPENDENCE IA URBAN FLOODING
05/14/03 BUCHANAN CARS ABANDONED IN FLOOD
WATERS IN LOW AREAS OF
THE CITY. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:59 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 46 min |
| May 14, 1:34 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 41 min |
| May 14, 6:05 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 55 min |
| May 14, 6:37 PM CDT | Tornado Warning | DVN | Henderson, McDonough | 43 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Warren | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.